Format

Send to

Choose Destination
J Formos Med Assoc. 2007 Sep;106(9):774-8.

Hyperhomocysteinemia, deep vein thrombosis and vitamin B12 deficiency in a metformin-treated diabetic patient.

Author information

1
Division of Hematology-Oncology, Department of Internal Medicine, Changhua Christian Hospital, Changhua, Taiwan.

Abstract

Vitamin B12 deficiency may be induced by long-term use of metformin, which may in turn lead to hyperhomocysteinemia. Thus, hyperhomocysteinemia may increase the risk of vascular thrombosis in diabetic patients, when metformin is used and a homozygous methylenetetrahydrofolate reductase (MTHFR) C677T mutation is present. We report a 65-year-old Taiwanese diabetic woman who was treated with metformin for 6 years and who had suffered from swelling of the left lower extremity for 3 months. Ascending venography confirmed the diagnosis of proximal deep vein thrombosis, while hyperhomocysteinemia, megaloblastic anemia caused by vitamin B12 deficiency, and a homozygous C677T mutation of the MTHFR gene were also found. She had no identifiable venous thrombotic risk factors other than hyperhomocysteinemia, which seemed to be caused by both MTHFR C677T homozygous mutation and vitamin B12 deficiency. With the substitution of insulin injection for metformin, short-term supplement of vitamin B12, and anticoagulant therapy for the deep vein thrombosis, her anemia and hyperhomocysteinemia recovered rapidly. The deep vein thrombosis also responded well. Our findings highly suggested the role of metformin in causing vitamin B12 deficiency, which may serve as an additional risk factor for venous thrombosis in diabetic patients. Our report also highlights the need to check vitamin B12 levels during metformin treatment.

PMID:
17908667
DOI:
10.1016/S0929-6646(08)60039-X
[Indexed for MEDLINE]
Free full text

Supplemental Content

Full text links

Icon for Elsevier Science
Loading ...
Support Center